ISSN 1849-9031 (Online)

ISSN 1849-8922    (Print)

Hyponatremia caused by water intoxication and malnutrition in a patient with metastatic oropharyngeal carcinoma.
Marin Prpić, Neva Purgar, Davor Kust, Petar Suton, Gorana Mirošević, Ana Fröbe.

Abstract


A 61-year old Caucasian male was diagnosed with oropharyngeal cancer and lung metastases. Initial treatment included three cycles of cisplatin-based chemotherapy. A few days after receiving the 12th cycle of methotrexate (second-line treatment), the patient was referred to the emergency department due to general malaise, muscle weakness, and inappetence. Laboratory findings revealed moderate hyponatremia and decreased osmolality. A urine spot sodium test showed low sodium level. The diagnosis of euvolemic hyponatremia due to water intoxication and malnutrition was made. The patient was advised to restrict his daily fluid intake. 2 weeks later, the serum sodium level normalized, along with improvement in performance status. Careful monitoring of serum electrolytes for dilutional hyponatremia should be performed in patients advised to drink more during chemotherapy, and the spot urinary sodium level is helpful in the differential diagnosis. Both chemo- and radiotherapy can lead to the syndrome of inappropriate antidiuretic hormone (ADH) secretion: Chemotherapy due to drug action and radiotherapy by compromising cerebral blood flow leading to increased ADH production. Both chemotherapy agents, our patient was treated with cisplatin and methotrexate can cause significant renal toxicity. It is proposed that water intoxication is a relatively common but overlooked and misdiagnosed cause of hyponatremia in everyday oncologic practice.